Alert archive / Mississippi / Tornado Warnings in 2023
Tornado Warning 8, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Jan 12, 2023, 6:38 AM CST for Monroe County, Mississippi. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 12, 2023, 6:38 AM CST (12:38 UTC)
- Expired
- Jan 12, 2023, 7:04 AM CST
- In force
- 26 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 23 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 12, 6:40 AM CST | TSTM WND DMG | 1 Se Aberdeen, MS | TREE SNAPPED. SOME ROOF AND SIDING DAMAGE TO A HOSPITAL. |
| Jan 12, 6:45 AM CST | TSTM WND DMG | 7 Sw Aberdeen, MS | A VACANT HOUSE WAS DAMAGED NEAR INTERSECTION OF HIGHWAYS 45A AND 25 IN MULDON. |
| Jan 12, 6:45 AM CST | TSTM WND DMG | 7 Sw Aberdeen, MS | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3 SSE PRAIRIE. A VACANT HOUSE WAS DAMAGED NEAR INTERSECTION OF HIGHWAYS 45A AND 25 IN MULDON. SEVERAL POWER POLES WERE KNOCKED DOWN IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 0.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1733 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
344
WFUS54 KMEG 121238
TORMEG
MSC095-121315-
/O.NEW.KMEG.TO.W.0008.230112T1238Z-230112T1315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
638 AM CST Thu Jan 12 2023
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Central Monroe County in northeastern Mississippi...
* Until 715 AM CST.
* At 638 AM CST, a severe thunderstorm capable of producing a tornado
was located near Aberdeen, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Aberdeen, Prairie, Gattman, Binford, Sipsey Fork, New Hamilton,
Quincy, Splunge, Wise Gap, Athens, Strong, East Aberdeen, Muldon
and Greenwood Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3381 8872 3400 8822 3378 8825 3368 8864
3368 8872
TIME...MOT...LOC 1238Z 248DEG 38KT 3375 8857
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$2 follow-up statements
226
WWUS54 KMEG 121246
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
646 AM CST Thu Jan 12 2023
MSC095-121315-
/O.CON.KMEG.TO.W.0008.000000T0000Z-230112T1315Z/
Monroe MS-
646 AM CST Thu Jan 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 AM CST FOR CENTRAL
MONROE COUNTY...
At 646 AM CST, a severe thunderstorm capable of producing a tornado
was located near Aberdeen, moving east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Aberdeen, Prairie, Gattman, Binford, Sipsey Fork, New Hamilton,
Quincy, Splunge, Wise Gap, Athens, Strong, East Aberdeen, Muldon and
Greenwood Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3381 8872 3400 8822 3378 8825 3368 8864
3368 8872
TIME...MOT...LOC 1246Z 251DEG 33KT 3377 8849
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$154
WWUS54 KMEG 121304
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
704 AM CST Thu Jan 12 2023
MSC095-121313-
/O.CAN.KMEG.TO.W.0008.000000T0000Z-230112T1315Z/
Monroe MS-
704 AM CST Thu Jan 12 2023
...THE TORNADO WARNING FOR CENTRAL MONROE COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 100 PM CST for northeastern
Mississippi.
LAT...LON 3381 8872 3400 8822 3378 8825 3368 8864
3368 8872
TIME...MOT...LOC 1302Z 248DEG 38KT 3384 8828
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jan 12, 5:40 AM CST, 58 minutes earlier.
Area forecast discussion, Jan 12, 5:40 AM CST, 58 minutes before
Area Forecast Discussion National Weather Service Memphis TN 540 AM CST Thu Jan 12 2023 ...New AVIATION... .SYNOPSIS... Issued at 218 AM CST Thu Jan 12 2023 Low pressure now over northwest Arkansas with trailing cold front south of the low into far east Texas. Surface low will track northeast into northern Ohio Valley by this evening. Cold front will sweep through the Mid-South this morning. Showers and thunderstorms will be found along and ahead of the cold front. Some thunderstorms could be strong to severe this morning. High pressure builds into the region tonight bringing a period of dry and colder weather through Saturday. A warming trend starts on Sunday before another storm system brings showers for Monday and Monday night. A third storm system will track across the region on Wednesday with more showers expected. && .DISCUSSION... (Today through Wednesday) Issued at 218 AM CST Thu Jan 12 2023 Cloudy skies can be found across much of the Mid-South early this morning with temperatures currently in the upper 50s to upper 60s. Currently, a cold front extends across southeast Missouri and into northwest and western sections of Arkansas. Showers and thunderstorms have formed ahead of the front in portions of northeast Arkansas. As the cold front moves east this morning, additional showers and thunderstorms are expected to form. With MU CAPE values expected to be between 1000-1500 J/Kg, some of the thunderstorms could be strong to severe with damaging winds and possibly some large hail. An isolated tornado can't be ruled out. Temperatures will not warm up to much more than current reading and will start to drop this afternoon behind the cold front. High pressure starts to build into the region tonight bringing a period of dry weather for the next few days. Temperatures will be on the chilly side tonight with lows Friday morning in the upper 20s to mid 30s. Friday will be quite cool for this time of year as high temperatures will be in the upper 30s to lower 40s. The dry weather and below normal temperatures will continue through Saturday night. By Sunday, winds will shift to the south allowing milder air to return to the region. By Monday, low pressure will be near Kansas City, MO and move rapidly northeast. This will drag a cold front across the region with showers and possibly isolated thunderstorms ahead of the front for Monday and Monday night. The rain with this system should exit the region Tuesday morning with a brief period of dry weather for Tuesday afternoon and evening. A third low pressure will move from northwest Oklahoma to near Chicago on Wednesday bringing another round of showers to the Mid-South. Temperatures are expected to remain above normal from Monday through Wednesday. && .AVIATION... (12Z TAFS) Issued at 529 AM CST Thu Jan 12 2023 Showers and a few thunderstorms are continuing to move across the area out ahead a cold front which is beginning to move into northest Arkansas. This front will continue moving across the region bringing mostly MVFR cigs and vsbys. Conditions may improve to VFR for a few short hours. That is reflected in the TAFs but confidence is low. Redevelopment of showers is possible later this afternoon into the early evening and thus VCSH/-SHRA are carried at all sites for a few hours. IFR/MVFR cigs should persist through most of the TAF set. We should begin to see conditions improve overnight tomorrow. Wind is SSW and will continue to veer to the NNW through the rest of the TAF period. Expect wind to be elevated 13-20kts with gusts to 30kts possible. SMW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...ARS AVIATION...SMW
Hazardous weather outlook, Jan 12, 4:52 AM CST, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 452 AM CST Thu Jan 12 2023 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-131300- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 452 AM CST Thu Jan 12 2023 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a Slight Risk for severe thunderstorms this morning and this afternoon for extreme northeast Mississippi. There is a Marginal Risk for severe thunderstorms mainly this morning for much of west Tennessee and north Mississippi. Damaging winds and large hail will be the primary severe weather threats. There is a secondary risk for brief tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jan 12, 2:54 AM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
254 AM CST Thu Jan 12 2023
ARZ009-MOZ113-120915-
Clay AR-Dunklin MO-
254 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of eastern Clay and
northeastern Dunklin Counties through 315 AM CST...
At 254 AM CST, Doppler radar was tracking a strong thunderstorm over
Campbell, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malden, Piggott, Campbell, Rector, Chalk Bluff Natural Area,
Clarkton, Holcomb, St. Francis, Pollard, Greenway, Saint Francis,
Nimmons, Heubner, Leonard, Bell City, Pratt, Hargrave Corner,
Carryville, Holly Island and Rhyne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3663 8996 3654 8995 3641 8997 3624 9014
3620 9023 3620 9032 3641 9031 3663 9007
TIME...MOT...LOC 0854Z 233DEG 43KT 3652 9006
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 12, 3:07 AM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
307 AM CST Thu Jan 12 2023
ARZ018-026-120930-
Greene AR-Craighead AR-
307 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of southeastern Greene
and northeastern Craighead Counties through 330 AM CST...
At 307 AM CST, Doppler radar was tracking a strong thunderstorm over
Brookland, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jonesboro, Paragould, Brookland, Monette, Brighton, Delfore, Cotton
Belt, Macey, Schug, Bard, Farrville, Lester, Bethel and Goobertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3615 9038 3606 9033 3600 9038 3600 9030
3597 9029 3591 9029 3583 9061 3595 9065
TIME...MOT...LOC 0907Z 242DEG 43KT 3591 9057
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 12, 3:29 AM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
329 AM CST Thu Jan 12 2023
ARZ028-MOZ113-115-121000-
Mississippi AR-Pemiscot MO-Dunklin MO-
329 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of northwestern
Mississippi, southwestern Pemiscot and Dunklin Counties through 400
AM CST...
At 329 AM CST, Doppler radar was tracking a strong thunderstorm over
Cardwell, or 8 miles southwest of Senath, moving northeast at 50 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kennett, Steele, Leachville, Senath, Cardwell, Hornersville, Arbyrd,
Deering, Holland, Bragg City, Happy Corners, Lorine, Buckeye, Arkmo,
West Kennett, Pawheen, Noland, Garson, Boynton and Rives.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3608 8972 3590 9029 3599 9029 3600 9034
3603 9035 3608 9032 3609 9032 3610 9030
3612 9029 3612 9027 3614 9024 3617 9023
3621 9019 3623 9013 3626 9012 3627 9009
3630 9006 3638 8997
TIME...MOT...LOC 0929Z 240DEG 44KT 3606 9027
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Jan 12, 3:58 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
358 AM CST Thu Jan 12 2023
MOZ115-TNZ001-002-121015-
Pemiscot MO-Lake TN-Obion TN-
358 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of northeastern
Pemiscot, northwestern Obion and northeastern Lake Counties through
415 AM CST...
At 358 AM CST, Doppler radar was tracking a strong thunderstorm near
Tiptonville, or near Reelfoot Lake State Park, moving northeast at 60
mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Reelfoot Lake State Park, Tiptonville, Clayton, Woodland Mills,
Samburg, Spout Springs, Walnut Log, Wright, Cronanville, Grays Camp,
Sunkist Beach, Cates, Bessie, Proctor City, New Markham, Crystal,
Stewart and Reelfoot National Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 8909 3629 8958 3640 8966 3641 8962
3641 8960 3634 8954 3635 8952 3638 8951
3642 8955 3646 8952 3648 8952 3650 8954
3650 8949 3647 8949 3646 8947 3650 8942
3651 8930
TIME...MOT...LOC 0958Z 236DEG 50KT 3639 8953
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPHSpecial weather statement, Jan 12, 5:45 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
545 AM CST Thu Jan 12 2023
TNZ003-004-121215-
Weakley TN-Henry TN-
545 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of northeastern Weakley
and northwestern Henry Counties through 615 AM CST...
At 545 AM CST, Doppler radar was tracking a strong thunderstorm near
Latham, or near Martin, moving northeast at 60 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Latham, Palmersville, Puryear, Mill Creek, Brundige, Pisgah,
Hyndsver, Jones Mill, Ruthville and Crossland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3633 8880 3641 8884 3641 8882 3645 8881
3650 8872 3650 8819
TIME...MOT...LOC 1145Z 242DEG 51KT 3638 8875
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPHSpecial weather statement, Jan 12, 6:20 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
620 AM CST Thu Jan 12 2023
MSZ024-121245-
Monroe MS-
620 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of Monroe County
through 645 AM CST...
At 620 AM CST, Doppler radar was tracking a strong thunderstorm over
Pala Alto, or 9 miles northwest of West Point, moving northeast at 55
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aberdeen, Prairie, Hatley, Gattman, Binford, Sipsey Fork, New
Hamilton, Becker, Quincy, Splunge, Wise Gap, Athens, Strong, East
Aberdeen, Muldon and Greenwood Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3367 8849 3368 8872 3386 8872 3405 8821
3375 8825 3374 8833 3372 8833 3369 8836
3369 8839 3368 8840 3366 8851
TIME...MOT...LOC 1220Z 246DEG 47KT 3371 8876
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 6:20 AM CST | Special Weather Statement | MEG | Monroe | 25 min |
Nearby
Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.